Ohio, 2003

Hail and Damaging Winds in Ohio, August 21 to 22, 2003

August 21 to 22, 2003 · NWS CLE · 8 events in 5 counties and zones

6 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$970,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 21, 2:10 AM EST, 10 hours 25 minutes earlier.

Area forecast discussion, Aug 21, 2:10 AM EST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
310 AM EDT THU AUG 21 2003

TWO GOOD LOOKING WAVES CROSSING N PLAINS. FIRST WL PASS ACROSS N
GREAT LAKES WITH A SPOKE OF VORTICITY TRAILING ACRS NW OH BY LATE
AFTRN. SECOND WAVE PROGGED TO CROSS LAKES TNGT. BEST LOW LVL
MOISTURE CONFINED TO AREAS JUST S OF FCST AREA AND H7 TEMP PROGGED
TO RMN ABT +10 TDY AND CAP SHUD BE PRETTY TIGHT SO ANY RANDOM
CONVECTION SHUD RMN TO OUR SOUTH. NW OH APPEARS TO HAVE BEST CHC FOR
ANY SVR WEATHER THREAT BY LATE AFTRN. ETA AND NGM DVLP CONVECTION
OVR MIDWEST AND THEN DIVE IT SOUTHWARD KEEPING IT MAINLY W OF FCST
AREA THIS EVENING. AVN TAKES CONVECTION ASSOCD WITH PREFRONTAL
TROUGH ACRS FCST AREA TNGT. MODELS NOW A BIT FASTER WITH FROPA ALTHO
PREFRONTAL TROF MAY BE MORE DOMINANT THAN ACTUAL FNT WHICH MAY NOT
PASS S OF FCST AREA TIL FRI AFTRN. BUFKIT SHOWS RAPID DRYING ALOFT
LATE TNGT. TSTORM ACTIVITY HAS BEEN MINIMAL LAST COUPLE OF NIGHTS
ALTHOUGH ETA SHOWS GOOD Q VECTOR CONVERGENCE TNGT. WARM LAKE ERIE
COULD HELP SPUR SOME STORM DEVELOPMENT TNGT NE OH/NW PA. ALL IN ALL
NOT TOO EXCITED ABOUT PROSPECTS FOR WIDESPREAD CONVECTION AND WL
CONT WITH CHC POPS THRU FRI MORN. TEMP GUIDANCE HAS BEEN A BIT WARM
BUT WITH SW FLOW SHUD WARM UP TDY. AROUND 90 SHUD HOLD IT EXCEPT FOR
LWR 90S PSBL NW OH AND NR CENTRAL LAKESHORE. GRADIENT LGT ENUF FOR
SLGT LAKE BREEZE E OF CLE.

.CLE...
OH...NONE.
PA...NONE.

KOSARIK
Hazardous weather outlook, Aug 21, 5:00 AM EST, 7 hours 35 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
600 AM EDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHWEST OHIO THIS
AFTERNOON INTO TONIGHT AHEAD OF A COLD FRONT. ALSO...HEAT INDEX
VALUES WILL RISE WELL INTO THE 90S TODAY ACROSS PARTS OF NORTHERN
OHIO AND NORTHWEST PENNSYLVANIA. AIR POLLUTION SUCH AS OZONE WILL
ALSO SEE ELEVATED LEVELS TODAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT FOR THE
STORMS IN NORTHWEST OHIO.

KOSARIK

The radar

The Cleveland radar (KCLE), 120 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Ottawa

When
August 21, 12:35 PM EST
Where
Ottawa County, Elmore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.483, -83.300

Penny size hail was observed near Elmore.

Thunderstorm Wind, Wood

When
August 21, 11:30 PM EST
Where
Wood County, Sugar Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.433, -83.633

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Wood

When
August 21, 11:35 PM EST
Where
Wood County, Luckey
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.450, -83.483

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Wood

When
August 21, 11:40 PM EST
Where
Wood County, Bowling Green
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.367, -83.667

Thunderstorm winds downed several large tree limbs.

Hail, Wood

When
August 21, 11:40 PM EST
Where
Wood County, Bowling Green
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.367, -83.667

Penny size hail was observed.

Thunderstorm Wind, Sandusky

When
August 21, 11:50 PM EST
Where
Sandusky County, Bellevue
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.283, -82.850

Thunderstorm winds downed many trees in Bellvue. Dozens of other trees were downed across the county line in Huron County. Several buildings and vehicles sustained minor damage.

Thunderstorm Wind, Huron

When
August 21, 11:51 PM EST
Where
Huron County, Strongs Ridge
Measured
61 kt (70 mph) estimated gust
Property damage
$800,000
Reported by
NEWSPAPER
Coordinates
41.283, -82.800

A thunderstorm downburst with winds estimated at 70 mph caused considerable damage. The section of Bellevue in Huron County was the hardest hit part of the city. Around 150 trees were downed on the northeast side of Bellvue with damage reported on every street. Fifty homes and many cars were damaged in this area. Over two dozen streets were blocked by fallen trees and limbs. A construction trailer was overturned and destroyed. The winds were strong enough to move several parked railroad cars over 200 feet.

Thunderstorm Wind, Lorain

When
August 22, 12:47 AM EST
Where
Lorain County, Oberlin
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
41.283, -82.217

Thunderstorm winds downed many trees in Oberlin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333738, 5333825, 5333742, 5333736, 5333737, 5333739, 5333740, 5333741.